California, 2008

Winter Storm in California, February 23 to 24, 2008

February 23 to 24, 2008 · NWS STO · 5 events in 5 counties and zones

A strong winter storm brought one to five feet of snow to the highest mountain elevations. Wind gusts reached 70 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A strong winter storm brought one to five feet of snow to the highest mountain elevations. Wind gusts reached 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Feb 23, 10:10 AM PST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 23, 10:10 AM PST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
1010 AM PST SAT FEB 23 2008

.DISCUSSION...
THE LEADING EDGE OF THE BAROCLINIC LEAF HAS MADE ITS WAY ONSHORE
OVER NORCAL WITH LIGHT PCPN SHOWING UP ON THE AREA RADARS. THIS WARM
FRONTAL PCPN HAS NOT TAPPED THE TPW PLUME THAT EXTENDS FROM OFF THE
BAJA/SOCAL COAST AND WWD TO HI...OR WHAT HAS BEEN ENTRAINED INTO THE
DEEP VERTICALLY STACKED LOW VCNTY 37N/135W. FOR EXAMPLE THE MORNING
RAOB FROM KOAK INDICATED PW OF ONLY .45 INCHES. THE INITIAL LOW PW
IS ALSO EVIDENT ON THE SOUNDING IN A VERY DRY SUB CLOUD LAYER.
HOWEVER...WE SHOULD SEE THE PWS MOISTEN RAPIDLY TODAY AND OVERNIGHT
AS THE JET CORE ROUNDS THE BASE OF THE LOW AND BEGINS TO LIFT NEWD
WITH NORCAL IN THE INDIRECT CIRCULATION OF THE JET AFT 00Z SUN. THE
COLD OPEN CELLULAR CU EVIDENT IN THE IMAGERY INDICATES THE DYNAMIC
NATURE OF THIS SYSTEM...AND THIS COLD AIR AND SHORT WAVE ENERGY WILL
ALSO BE MOVING INLAND AFT 00Z. JUST OFF THE COAST...THE TRANSVERSE
CLOUD BANDS ENHANCING ALONG THE PW PLUME ENTRAINED INTO THE UPPER
LOW INDICATE THAT THE DYNAMICS ARE BEGINNING TO INTERACT WITH THE PW
PLUME...AND THE PCPN WILL INCREASE OVER NORCAL BETWEEN 00Z-06Z SUN.
PCPN EXPECTED TO CONTINUE THROUGH SUN AS THE OFFSHORE SYSTEM MOVES
INLAND AS AN OPEN WAVE. AS THIS SYSTEM OPENS UP... OROGRAPHICS WILL
BE MORE FAVORABLE FOR THE SIERNEV...AS INITIALLY THE STRONG SELY OR
SLY FLOW WILL FAVOR THE COASTAL MTNS AND SHASTA DRAINAGE OVERNIGHT.
MODELS INDICATE THAT THE WAA MAY BE STRONG ENOUGH TO RAISE THE SNOW
LEVELS ABOVE 5000 FEET OVER THE SIERNEV AT TIMES...MAINLY ON SUN...
AHEAD OF THE OFFSHORE COLD FRONT.

AS FOR THE WIND...NAM 925 MBS AND CANSAC DATA INDICATE INCREASING S
OR SELY WINDS PRIMARILY AFT 03Z...ALTHO THEY BOTH INDICATE AN
INCREASE IN WIND IN THE NRN SAN JOAQUIN VLY LATER THIS AFTN. THIS IS
A RESULT OF THE INCREASING E-W GRADIENT WITH THE DEEP SURFACE LOW
OFFSHORE. THIS DATA INDICATE THE WIND WILL BE INCREASING INITIALLY
OVER THE SRN PORTION OF OUR FORECAST AREA CIRCA 00Z...AND THEN
SPREADING NWD THRU SUN. PLANNING ON ISSUING AN ADVSRY FOR THE WATCH
AREA...XCP A HIGH WIND WARNING FOR THE CENTRAL AND NRN SAC VLY WHERE
THE STRONGEST WINDS ARE FORECAST. THE TIME FRAME OF THE STRONGEST
WINDS LOOKS TO BE FROM 12Z-18Z SUN.

THE PCPN AND WIND WILL DECREASE SUN NITE AS THE STORM SYSTEM MOVES
INTO THE DESERT SW. A HIGHLY AMPLIFIED RIDGE WILL THEN BUILD ALONG
THE COAST FOR SOME MILD TRANQUIL WX EARLY NEXT WEEK.   JHM

&&

.AVIATION...
VFR CONDITIONS THIS MORNING OVER THE SACRAMENTO VALLEY ARE GIVING
WAY TO MVFR CEILINGS AS LOWER CLOUDS MOVE IN. IT IS RAINING AT KRDD
AND RAINED BRIEFLY AT KRBL. RAIN BANDS ALONG THE COAST ARE SPREADING
TO THE NORTHEAST AND ARE EXPECTED TO BRING WIDESPREAD PRECIPITATION
OVER THE AREA BY THIS AFTERNOON. THERE ARE LOCAL IFR/MVFR CIGS AND
VISIBILITIES IN THE DELTA...NORTHERN SAN JOAQUIN VALLEY AND
BEGINNING TO EXTEND INTO THE SOUTHERN SACRAMENTO VALLEY. GUSTY WINDS
WILL DEVELOP OVER THE NORTHERN SAN JOAQUIN VALLEY THIS AFTERNOON AND
SPREAD NORTHWARD INTO SACRAMENTO VALLEY IN THE LATE AFTERNOON AND
EVENING...WITH SOUTHEASTERLY GUSTS TO 35 KT. WINDS WILL INCREASE
FURTHER OVERNIGHT AND CONTINUE INTO SUNDAY MORNING. IFR/LIFR
CONDITIONS OVER THE MOUNTAINS IN SNOW THIS AFTERNOON INTO SUNDAY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 1 PM SATURDAY TO 10 PM PST SUNDAY FOR WEST
SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK.

WINTER STORM WARNING FROM 12 PM SATURDAY TO 4 PM PST SUNDAY FOR
BURNEY BASIN / EASTERN SHASTA COUNTY-MOUNTAINS SOUTHWESTERN SHASTA
COUNTY TO NORTHERN LAKE COUNTY-SHASTA LAKE AREA / NORTHERN SHASTA
COUNTY.

HIGH WIND WATCH FROM THIS AFTERNOON THROUGH SUNDAY MORNING FOR
CARQUINEZ STRAIT AND DELTA-CENTRAL SACRAMENTO VALLEY-CLEAR
LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-NORTHEAST
FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY-NORTHERN
SAN JOAQUIN VALLEY-SOUTHERN SACRAMENTO VALLEY.

&&
Hazardous weather outlook, Feb 23, 5:38 AM PST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
538 AM PST SAT FEB 23 2008

CAZ013>019-063-064-066>069-241500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
538 AM PST SAT FEB 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

STRONG WINDS WILL DEVELOP THIS AFTERNOON THROUGHOUT THE REGION WITH
SNOW ACCUMUATING AGAIN IN THE MOUNTAINS.

...WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS...

...HIGH WIND WATCH............SEE WWUS76 KSTO - NPWSTO FOR DETAILS...

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

STRONG WINDS WILL CONTINUE INTO SUNDAY AFTERNOON THROUGHOUT THE
REGION WITH SIGNIFICANT SNOW ACCUMUATIONS IN THE SIERRA NEVADA
WINDING DOWN SUNDAY EVENING.  ISOLATED THUNDERSTORMS IN THE CENTRAL
VALLEY SUNDAY AFTERNOON AND EARLY EVENING.

...WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS...

...HIGH WIND WATCH............SEE WWUS76 KSTO - NPWSTO FOR DETAILS...

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

JCLAPP

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Shasta Lake/North Shasta County

When
February 23, 1:00 PM PST to February 24, 3:00 PM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
Mesonet

Snow levels were near 3500 feet with one to two feet of snow falling above 5000 feet. Southerly wind gusts reached 60 to 70 mph.

Winter Storm, Mountains Southwest Shasta County to Northern Lake County

When
February 23, 1:00 PM PST to February 24, 3:00 PM PST
Where
Mountains Southwest Shasta County to Northern Lake County forecast zone
Reported by
Mesonet

Snow levels dropped to near 3000 feet with more than a foot of snow falling above 4000 feet. Southerly wind gusts reached 60 to 70 mph.

Winter Storm, Burney Basin/Eastern Shasta County

When
February 23, 2:00 PM PST to February 24, 4:00 PM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Reported by
Mesonet

Snow levels dropped to the basin floor with one to two feet of snow falling above 5000 feet. Southerly wind gusts reached 60 to 70 mph.

Winter Storm, Mt Shasta/Western Plumas County

When
February 23, 3:00 PM PST to February 24, 9:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Mesonet

Snow levels dropped to near 3500 feet with one to three feet falling above 5000 feet and up to five feet falling above 7000 feet. Southerly wind gusts reached 60 to 70 mph.

Winter Storm, West Slope Northern Sierra Nevada

When
February 23, 4:00 PM PST to February 24, 10:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Mesonet

Snow levels dropped to near 4500 feet with one to three feet falling above 5500 feet and up to five feet falling at the highest elevations. Southerly wind gusts reached 60 to 70 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110986, 111572, 111571, 111573, 111574.